A 22-year-old Japanese woman with a 2-year history of depression attempted suicide by ingesting 160 mL of a commercially available antiseptic containing 0.1% naphazoline, 0.1% benzalkonium chloride, 0.1% chlorpheniramine, and 1.0% lidocaine.
The direct causation, ingestion of a naphazoline-containing antiseptic, evidence of low peripheral perfusion, and bradycardia were consistent with naphazoline intoxication.
Therefore, both of these organs may be predisposed to low perfusion arising from ingestion of a copious amount of naphazoline. In addition, microthrombi may aggravate these organs' dysfunction and vice versa.
However, kidney failure and liver failure are not typical of naphazoline intoxication.
In addition to naphazoline, the other agents in the antiseptic ingested by this patient were 0.1% benzalkonium chloride, 0.1% chlorpheniramine, and 1.0% lidocaine.
In the present case, plasma and urine concentrations of naphazoline were not measured because of our limited access to the required measurement systems and small budget.
Eye Drop Phenylephrine Hcl 0.12% w/v, Naphazoline
Hcl 0.05% w/v, Chlorpheniramine Maleate 0.1% w/v, Menthol 0.005% w/v, Camphor 0.01% w/v Benzolkonium Chloride Soln 0.01% w/v 10 ml Nos 500